Missouri, 2007

Tornado and Hail in Missouri, April 27, 2007

April 27, 2007 · NWS SGF · 7 events in 2 counties and zones

A few storms became severe causing large hail and damaging winds in a few spots. One tornado touched down in Vernon County that was rated an EF-0.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A few storms became severe causing large hail and damaging winds in a few spots. One tornado touched down in Vernon County that was rated an EF-0.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 27, 1:59 PM CST, 3 hours 11 minutes earlier.

Area forecast discussion, Apr 27, 1:59 PM CST, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
259 PM CDT FRI APR 27 2007

.DISCUSSION...

CURRENTLY...COMPACT UPPER LOW RIGHT ON SCHEDULE DROPPING THROUGH NE
KS AT THIS HOUR. INITIAL WAVE OF LIGHT RAIN RUNNING INTO A DECENT
AMOUNT OF DRY AIR AS IT MOVES INTO THE OZARKS AND IS DISSIPATING.
VIRGA OR A VERY LIGHT RAIN HAS BEEN REPORTED IN A FEW AREAS...WITH
THE MAIN SENSIBLE WX ASSOC WITH THIS FIRST BATCH BEING A DEVELOPING
MID LEVEL CLOUD DECK. SECOND AREA OF CONVECTION DEVELOPING JUST
AHEAD OF THE VORT MAX ALONG A SFC BOUNDARY. THIS WILL BE OUR PRIMARY
CONCERN INTO THIS EVENING. OTHER CONVECTION BENEATH THE CENTER OF
THE VORT MAX WILL DISSIPATE AFTER LOSS OF INSOLATION.

TONIGHT...TRICKY POP FORECAST. STILL A FAIR AMOUNT OF DRY AIR TO
CONTEND WITH...AS WELL AS A BIT OF A CAP OVER THE NW CWA. HOWEVER
FORCING ASSOCIATED WITH THE SHORTWAVE SHOULD BE ENOUGH TO SQUEEZE
OUT A BAND OR TWO OF CONVECTION ACROSS THE AREA THIS EVENING AS
SUGGESTED BY DECENT MID LEVEL Q-VEC CONVERGENCE. DUE TO THE
PROGRESSIVE NATURE OF THE SYSTEM HAVE CONTINUED TO FOCUS OF HIGHER
POPS THIS EVENING...RAPIDLY DECREASING FROM NW TO SE AFTER MIDNIGHT.
GIVEN RADAR TRENDS OVER THE PAST FEW HOURS...AM THINKING LIKELY POPS
ARE A LITTLE TOO ROBUST...ESPECIALLY CONSIDERING MUCH LOWER
MAV/MET/ENS MOS GUIDANCE. STILL GOING WELL ABOVE MAV GUIDANCE...BUT
WANTED TO SUGGEST MORE SCATTERED NATURE OF THE CONVECTION. MAY MAKE
LAST MINUTE ALTERATIONS TO THE POP VALUES GIVEN RADAR TRENDS.

SATURDAY THROUGH MONDAY...UPPER RIDGING BUILDS IN AND A NICE WEEKEND
IS ON TAP. 925/850MB TEMPS WILL EXHIBIT A DECENT WARMING TREND...
WITH VALUES CORRELATING TO HIGHS IN THE 70S ON SATURDAY AND THE 80S
SUNDAY AND MONDAY. SKIES WILL CLEAR FIRST THING SATURDAY WITH MOSTLY
CLEAR CONDITIONS THROUGH MONDAY.

TUESDAY THROUGH FRIDAY...REMARKABLE AGREEMENT CONTINUES WITH THE MED
RANGE GUIDANCE W/RT TO THE UPPER PATTERN FOR NEXT WEEK. GFS
ENSEMBLES SUPPORT THE OPS GFS/ECMWF/UKMET AND ONLY MINOR TWEAKS TO
THE GOING FORECAST ARE NEEDED. UPPER RIDGING WILL SHIFT EAST...
YIELDING TO A CUTOFF LOW MOVING NORTHEAST OUT OF THE DESERT
SOUTHWEST. THIS FEATURE WILL HEAD TOWARDS THE REGION BY THE MIDDLE
OF WEEK AHEAD OF A LONGWAVE TROUGH MOVING INTO THE WESTERN CONUS.

CONTINUE TO PREFER A BLEND OF THE 00Z ECMWF AND 00Z GFS FOR THE
PARTICULARS OF THE PACKAGE FOR A COUPLE OF REASONS. THE FIRST IS THE
SLIGHTLY SLOWER TIMING THESE SOLUTIONS OFFER. THE 06Z GFS SOLUTION
IS A BIT TOO QUICK WITH THE EVOLUTION...AS THE CUTOFF FEATURE IS TOO
INFLUENCED BY A NORTHERN STREAM DISTURBANCE CUTTING ACROSS THE
NORTHERN TIER OF STATES. THE SECOND REASON IS THAT THE DEVELOPMENT
AND MOVEMENT OF A SUBTROPICAL JET OVER THE PACIFIC OCEAN WILL MORE
LIKELY GOVERN THE SPEED OF THE CUTOFF FEATURE. HAVE EDGED POPS UP A
BIT...PARTICULARLY WED/WED NIGHT.

WHILE IT IS A RATHER PESSIMISTIC FORECAST THERE WILL LIKELY BE A
LITTLE BIT OF DRY TIME IN THE WED/THUR TIME FRAME. GIVEN POTENTIAL
FOR CONSIDERABLE CLOUD COVERAGE...HAVE COMPRESSED THE DIURNAL RANGE
IN TEMPS FOR THE WED/THUR TIME FRAME...KEEPING LOWS WELL ABOVE
AVERAGE...AND TRENDING HIGHS BACK INTO THE MIDDLE 70S. RIDGING MAY
BEGIN BUILDING BACK INTO THE AREA AS EARLY AS FRIDAY...BUT WILL
MAINTAIN LOW CHC POPS GIVEN A LITTLE UNCERTAINTY IN THE EXIT OF THE
UPPER LOW.

GAGAN

&&

.AVIATION...

FOR THE 18Z TAFS...AN UPPER LEVEL WAVE WILL TRACK ACROSS THE REGION
THROUGH THIS EVENING. SCATTERED SHOWERS AND PERHAPS AN ISOLATED
THUNDERSTORM WILL DEVELOP AT BOTH TAF LOCATIONS LATER THIS AFTERNOON
AND CONTINUE INTO THE EVENING. THUNDERSTORM COVERAGE WILL BE TOO
MINIMAL TO CARRY IN WEATHER GROUP. DRY LOW LEVELS WILL KEEP CEILINGS
RATHER HIGH FOR MUCH OF THE AFTERNOON...BUT CEILINGS WILL LOWER INTO
THE 4-5 KFT RANGE BY LATE AFTERNOON AND EARLY EVENING. CEILINGS AND
VISIBILITIES WILL REMAIN IN THE MVFR CATEGORY WITH THE SHOWERS...BUT
A BRIEF DROP TO HIGHER END MVFR WILL BE POSSIBLE WITH ANY
THUNDERSTORMS. CLOUDS WILL DECREASE LATER TONIGHT AS THE WAVE PULLS
OFF TO THE EAST. THERE IS SOME CONCERN FOR LOW LEVEL MOISTURE TO
REMAIN TRAPPED BELOW A DEVELOPING INVERSION LATE TONIGHT...
ESPECIALLY AT KSGF. KEPT SOME SCATTERED LOW CLOUDS IN AT KSGF FOR
LATE TONIGHT...BUT THIS WILL NEED TO BE MONITORED CLOSELY. WINDS
WILL START OUT AT WEST TO SOUTHWEST THIS AFTERNOON...BUT BECOME
LIGHT AND VEER TO NORTHWESTERLY LATER THIS EVENING.

SCHAUMANN

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.

WFO SGF
Hazardous weather outlook, Apr 27, 12:00 PM CST, 5 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT FRI APR 27 2007

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-281200-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
100 PM CDT FRI APR 27 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  THUNDERSTORMS CONTAINING CLOUD TO GROUND LIGHTNING.

  AREAS AFFECTED AND TIMING:

  THUNDERSTORMS WILL ADVANCE ACROSS EXTREME SOUTHEAST KANSAS AND
  THE MISSOURI OZARKS THIS EVENING AFTER 4 PM.

  DISCUSSION:

  AN UPPER LEVEL DISTURBANCE WILL TRIGGER SHOWERS AND ISOLATED
  THUNDERSTORMS TO DEVELOP OVER THE OUTLOOK AREA LATE THIS
  AFTERNOON AND THIS EVENING. DUE TO LIMITED MOISTURE AND
  INSTABILITY...SEVERE THUNDERSTORMS ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

  AN UNSETTLED WEATHER PATTERN WILL TAKE SHAPE DURING THE MIDDLE
  OF NEXT WEEK. A WARM AND MOIST AIRMASS WILL SPREAD NORTHWARD
  AND REMAIN IN PLACE FOR SEVERAL DAYS CAUSING PERIODS OF SHOWERS
  AND THUNDERSTORMS. A FEW SEVERE STORMS MAY BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

CRAMER/SCHAUMANN/GAGAN

In the hours before

Special weather statement, Apr 27, 4:44 PM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
544 PM CDT FRI APR 27 2007

KSZ073-MOZ066-272315-
BOURBON-VERNON-
544 PM CDT FRI APR 27 2007

...SIGNIFICANT WEATHER ALERT FOR BOURBON AND VERNON COUNTIES UNTIL
615 PM CDT...

AT 538 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTHEAST OF REDFIELD...OR 8 MILES
SOUTHWEST OF FORT SCOTT...AND MOVING EAST AT 30 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

TERRY

The radar

The Pleasant Hill radar (KEAX), 96 km away, was scanning. The volume nearest the first event began at 23:10 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Vernon

When
April 27, 5:10 PM CST
Where
Vernon County, 2.34 mi SSE of Horton
Measured
1.75 in hail
Reported by
Public
Coordinates
37.950, -94.360

Hail, Vernon

When
April 27, 5:30 PM CST
Where
Vernon County, 0.55 mi E of Metz
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
38.000, -94.440

Thunderstorm Wind, Vernon

When
April 27, 5:30 PM CST
Where
Vernon County, 0.55 mi E of Metz
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.000, -94.440

Severe thunderstorm wind gusts downed tree limbs near Metz.

Tornado, Vernon

When
April 27, 5:30 PM CST to 6:00 PM CST
Where
Vernon County, Metz to Walker
Rating
EF0
Path length
12.92 mi
Path width
25 yd
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
38.000, -94.450

A National Weather Service storm survey revealed that a small tornado intermittently touched down along a path from Metz to Walker. One barn was damaged along with numerous trees.

Hail, Vernon

When
April 27, 6:05 PM CST
Where
Vernon County, 1.09 mi E of Walker
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
37.900, -94.230

Hail, Vernon

When
April 27, 6:10 PM CST
Where
Vernon County, 2.08 mi N of Dederick
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
37.880, -94.130

Hail, Greene

When
April 27, 7:50 PM CST
Where
Greene County, 2.15 mi SSE of Springfield
Measured
0.75 in hail
Reported by
Public
Coordinates
37.170, -93.290

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2007Every state in 2007This day in weather historyThe tornado archive for Missouri, 2007Warnings in Missouri, April 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 30474, 30475, 30479, 37739, 30476, 30477, 30478.